Alert archive / Colorado / Winter Storm Watches in 2012
Winter Storm Watch 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Apr 2, 2012, 4:38 AM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It took effect at Apr 2, 2012, 9:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 2, 2012, 4:38 AM MDT (10:38 UTC)
- In effect from
- Apr 2, 2012, 9:00 PM MDT
- Expired
- Apr 2, 2012, 3:34 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 41 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5117 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
501 WWUS45 KBOU 021038 WSWBOU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 438 AM MDT MON APR 2 2012 ...HEAVY POSSIBLE OVER THE PALMER DIVIDE... .AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS NORTHERN NEW MEXICO TODAY AND TONIGHT. AS THIS SYSTEM MOVES INTO NORTHEAST NEW MEXICO...IT WILL SPREAD MOISTURE AND LIFT NORTH ACROSS EASTERN COLORADO. SNOW IS EXPECTED TO BECOME HEAVY AT TIMES...LATE TONIGHT AND INTO TUESDAY MORNING OVER THE PALMER DIVIDE. COZ041-022200- /O.NEW.KBOU.WS.A.0003.120403T0300Z-120404T0000Z/ ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- INCLUDING THE CITIES OF...CASTLE ROCK...ELBERT...KIOWA... LARKSPUR...SIMLA 438 AM MDT MON APR 2 2012 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON. * TIMING...SNOW WILL BECOME WIDESPREAD AND HEAVY AT TIMES LATE TONIGHT AND TUESDAY MORNING. SNOW WILL TAPER OFF TUESDAY AFTERNOON. * SNOW ACCUMULATIONS...4 TO 8 INCHES WILL BE POSSIBLE BY TUESDAY AFTERNOON. * IMPACTS...COMMUTERS SHOULD ALLOW EXTRA TIME TO REACH YOUR DESTINATION TUESDAY MORNING. ROADS WILL BECOME SNOW COVERED AND SLIPPERY. WHEN DRIVING SLOW DOWN AND LEAVE ENOUGH ROOM BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. PRECAUTIONARY/PREPAREDNESS ACTIONS... ROADS WILL BECOME ICY AND SNOWPACKED WITH HAZARDOUS TRAVEL CONDITIONS. VISIBILITIES WILL BE REDUCED AT TIMES DUE TO THE SNOW. IF TRAVELING ALLOW EXTRA TIME TO REACH YOUR DESTINATION. && $$
1 follow-up statement
309 WWUS45 KBOU 022134 WSWBOU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 334 PM MDT MON APR 2 2012 ...HEAVY SNOW POSSIBLE OVER THE PALMER DIVIDE... .AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS NORTHERN NEW MEXICO TONIGHT AND TUESDAY. AS THIS SYSTEM MOVES INTO NORTHEAST NEW MEXICO...IT WILL SPREAD MOISTURE NORTHWARD ACROSS EASTERN COLORADO. MOIST...UPSLOPE FLOW OVER THE SOUTHERN FOOTHILLS AND PALMER DIVIDE OVERNIGHT IS EXPECTED TO PRODUCE SNOW WHICH COULD BECOME HEAVY AT TIMES. COZ041-030545- /O.UPG.KBOU.WS.A.0003.120403T0300Z-120404T0000Z/ /O.NEW.KBOU.WS.W.0006.120403T0300Z-120404T0000Z/ ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- INCLUDING THE CITIES OF...CASTLE ROCK...ELBERT...KIOWA... LARKSPUR...SIMLA 334 PM MDT MON APR 2 2012 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT TUESDAY... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW WILL BECOME WIDESPREAD AND HEAVY AT TIMES LATE TONIGHT AND TUESDAY MORNING. SNOW WILL TAPER OFF TUESDAY AFTERNOON. * SNOW ACCUMULATIONS...5 TO 10 INCHES WILL BE POSSIBLE BETWEEN 9 PM TONIGHT AND MIDDAY TUESDAY. * WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH MAY PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. VISIBILITIES MAY DROP TO LESS THAN A HALF MILE AT TIMES. * IMPACTS...COMMUTERS SHOULD ALLOW EXTRA TIME TO REACH YOUR DESTINATION TUESDAY MORNING. ROADS WILL BECOME SNOW COVERED AND SLIPPERY. WHEN DRIVING...SLOW DOWN AND LEAVE ENOUGH ROOM BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. PRECAUTIONARY/PREPAREDNESS ACTIONS... ROADS WILL BECOME ICY AND SNOWPACKED WITH HAZARDOUS TRAVEL CONDITIONS. VISIBILITIES WILL BE REDUCED AT TIMES DUE TO THE SNOW. IF TRAVELING ALLOW EXTRA TIME TO REACH YOUR DESTINATION. TRAVEL WILL BE EXTREMELY DANGEROUS AND IS DISCOURAGED DUE TO SNOW AND BLOWING SNOW CAUSING WHITEOUT CONDITIONS. CONSIDER DELAYING TRAVEL UNTIL CONDITIONS IMPROVE. IF YOU MUST TRAVEL...KEEP EXTRA FOOD...WATER...A FLASHLIGHT...AND DRY CLOTHING IN YOUR VEHICLE. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE AND WAIT FOR HELP TO ARRIVE. && $$ COZ034-036-030545- /O.NEW.KBOU.WW.Y.0013.120403T0300Z-120404T0000Z/ SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...BERTHOUD PASS...BRECKENRIDGE... EAST SLOPES MOSQUITO RANGE...EAST SLOPES SOUTHERN GORE RANGE... EISENHOWER TUNNEL...INDIAN PEAKS...KENOSHA MOUNTAINS... MOUNT EVANS...WILLIAMS FORK MOUNTAINS...WINTER PARK...BAILEY... CENTRAL CITY...EVERGREEN...GEORGETOWN...IDAHO SPRINGS...WESTCREEK 334 PM MDT MON APR 2 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT TUESDAY... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT TUESDAY. * TIMING...SNOW IS EXPECTED INCREASE OVER THE FOOTHILLS OF JEFFERSON COUNTY AND WESTERN DOUGLAS COUNTY THIS EVENING. SNOW MAY BECOME MODERATE AT TIMES BETWEEN MIDNIGHT AND 9 AM. * SNOW ACCUMULATIONS...SNOW ACCUMULATIONS OF 5 TO 10 INCHES WILL BE POSSIBLE BY MIDDAY TUESDAY. MOST OF THE SNOW WILL OCCUR EAST OF THE CONTINENTAL DIVIDE. TO THE WEST OF THE CONTINENTAL DIVIDE...ONLY SCATTERED SNOW SHOWERS ARE EXPECTED. * IMPACTS...ROADS WILL BECOME SNOW COVERED AND SLIPPERY. WHEN DRIVING...SLOW DOWN AND LEAVE ENOUGH ROOM BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT SNOW...BLOWING SNOW...OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 2, 4:16 AM MDT, 22 minutes earlier.
Area forecast discussion, Apr 2, 4:16 AM MDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 416 AM MDT MON APR 2 2012 .SHORT TERM...UPPER LEVEL LOW CENTERED JUST SOUTH OF THE FOUR CORNERS WILL SLOWLY MOVE ACROSS NORTHERN NEW MEXICO TODAY AND TONIGHT. NORTHERLY WINDS ARE USHERING COOLER AIR AND INCREASED MOISTURE. SATELLITE SHOWING LOW AND MID CLOUDS SLOWING BUILDING SOUTH ALONG THE FRONT RANGE. THEY SHOULD ARRIVE IN THE DENVER AREA AROUND 12Z WITH RAIN OR SNOW SHOWERS POSSIBLE. BEST CHANCE BEING NEAR THE FOOTHILLS. THIS IS DUE TO THE MAIN FORCING BEING THE UPSLOPE FLOW. RIGHT NOW LOOKING LIKE SNOW LEVEL WILL BE AROUND 6000 FEET...BUT WILL LIKELY DROP LOWER UNDER A HEAVIER SHOWER. COLD FRONT HAS ALREADY PUSHED THROUGH THE FORECAST AREA THIS MORNING. WINDS GUSTED TO 40 TO 50 MPH IN THE DENVER TO GREELEY AREAS. THESE WINDS ARE DECREASING...THUS WILL CANCEL THE HIGH WIND WARNING FOR AREAS WEST OF A LINE FROM AKRON TO LIMON. DEPENDING ON THE 10Z OBS MAY CANCEL THE ENTIRE HIGH WIND WARNING. HOWEVER MODELS SHOWING 50 KNOT WINDS AT 800 MB AT 12Z OVER THE FAR EASTERN PLAINS SO LEANING TOWARDS KEEPING THE WARNING OUT THROUGH MID MORNING. AS THE UPPER LEVEL LOW MOVES INTO NORTHEAST COLORADO THIS EVENING...PRECIPITATION WILL SPREAD NORTH DUE TO THE LIFT FROM THE LOW. AIRMASS COOLS ENOUGH THAT PRECIPITATION SHOULD TURN TO SNOW BY MIDNIGHT. STILL SOME UNCERTAINTY ON THE TRACK...BUT ENOUGH MODELS ARE SHOWING SNOW FOR THE DENVER AREA AND SOUTH LATE TONIGHT THAT INCREASED POPS INTO THE 70-90 PERCENT RANGE. HEAVIEST SNOW IS EXPECTED TO FALL OVER THE PALMER DIVIDE AND WILL ISSUE A WINTER STORM WATCH BEGINNING LATE THIS EVENING AND CONTINUING THROUGH TUESDAY. .LONG TERM...00Z AND 06Z MODEL RUNS HAVE FINALLY CONVERGED ON A COMMON SOLUTION. THE NAM...GFS ENSEMBLE MEAN AND ECMWF NOW SHOW THE TIGHTLY WOUND MULTI-LAYER CLOSED LOW OVER NORTHEAST NEW MEXICO BY 12Z/TUESDAY...AND THEN LIFTING VERY SLOWLY NORTHEASTWARD OVER SOUTHEAST COLORADO DURING THE DAY TUESDAY. HOWEVER MODELS DIFFER SOME ON THE AMOUNT OF MOISTURE AND QG ASCENT GENERATED BY THIS LOW AS IT PASSES TO OUR SOUTHEAST. AT THIS TIME...IT APPEARS THE SOUTHEAST HALF OF THE FCST AREA WILL HAVE THE BEST CHANCE TO SEE MEASURABLE PRECIPITATION ON TUESDAY...WITH MOST OF THAT FALLING AS SNOW ROUGHLY ABOVE 5500 FEET AND A MIX OF RAIN AND SNOW BELOW THAT ELEVATION DURING THE MORNING HOURS. A MODEL BLEND INDICATES SNOW AMOUNTS IN THE 2-6 INCH RANGE IN THE FOOTHILLS GENERALLY SOUTH OF I-70 AND 1-3 INCHES ON THE PALMER DIVIDE...I.E. DOUGLAS AND WRN ELBERT COUNTIES BY 18Z/TUESDAY. THIS IS IN ADDITION TO THE ACCUMULATION THE NIGHT BEFORE. WIND NOT EXPECTED TO BE A CONCERN. SO DRIFTING NOT AN ISSUE WITH THIS STORM. BECAUSE OF THE CONTINUED UNCERTAINTY IN THE MODELS...HAVE CHOSEN TO GO WITH A WINTER STORM WATCH FOR ZONE 41/ERN DOUGLAS-WRN ELBERT COUNTIES AND NOT A WARNING OR ADVISORY. THE WATCH WILL RUN UNTIL 00Z/WED...BUT BELIEVE THE BULK OF THE ACCUMULATION WILL OCCUR PRIOR TO 18Z/TUE WITH TEMPERATURES CREEPING ABOVE THE FREEZING MARK DURING THE AFTERNOON. ELSEWHERE PRECIP WILL FALL AS RAIN OR A RAIN/SNOW MIX WITH MINIMAL SNOW ACCUMULATION. QPF FIELDS OFFERING A VARIETY OF POSSIBILITIES. COULD SEE RAINFALL AMOUNTS ANYWHERE FROM A FEW HUNDREDTHS OF AN INCH TO SEVERAL TENTHS OF INCH ON THE PLAINS BY THE END OF THE DAY. IT WILL ALL DEPEND ON THE TRACK AND FORWARD SPEED OF THIS SYSTEM. TEMPERATURES ALSO COOLER NOW ON TUESDAY AND WEDNESDAY DUE TO THE SLOWER MOVEMENT OF THIS SYSTEM. OF COURSE...THIS COULD CHANGE AS THE MODELS HAVE DONE SO A NUMBER TIMES THE PAST FEW DAYS. FOR THE REST OF THE WEEK...MODELS SHOW THIS SYSTEM OH SO SLOWLY MOVING OUT AND BY THURSDAY MORNING THE UPPER LOW IS OVER MISSOURI...WITH A SHORTWAVE HIGH PRESSURE BUILDING OVER COLORADO. TEMPERATURES FORECAST TO WARM WELL ABOVE AVERAGE AGAIN THURSDAY AND FRIDAY WITH MOSTLY SUNNY SKIES. THE NEXT CHANGE WILL COME FRIDAY NIGHT AND SATURDAY WITH A SHORT WAVE TROUGH PASSES TO OUR NORTH. SHOULD THIS SYSTEM STAY TO OUR NORTH...SHOULD SEE MORE WIND THAN PRECIP WITH THIS NEXT WAVE. OTHERWISE COOLER TEMPERATURES EXPECTED FOR NEXT WEEKEND. && .AVIATION...NORTHERLY WINDS UP TO 30 KNOTS WILL PREVAIL TODAY BEHIND A COLD FRONT. THIS UPSLOPE FLOW WILL PRODUCE LOW CLOUDS FOR MOST OF THE DAY TODAY. CEILINGS ARE EXPECTED TO BE 3000 TO 5000 FEET WITH LOWER CEILINGS NEAR THE FOOTHILLS. MAY CEILINGS DIP BELOW 3000 FEET IF A RAIN/SNOW SHOWER PASSES OVER. BEST CHANCE FOR SNOW WILL BE AFTER 06Z TONIGHT...WHERE A COUPLE INCHES OF SNOW WILL BE BY 12Z TUESDAY MORNING. && .BOU WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL NOON MDT TODAY FOR COZ046>051. WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR COZ041. && SHORT TERM...MEIER LONG TERM....BAKER AVIATION...MEIER
Hazardous weather outlook, Apr 1, 8:11 PM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 811 PM MDT SUN APR 01 2012 COZ030>051-021200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 811 PM MDT SUN APR 01 2012 ...HIGH WIND FOR THE NORTHEAST PLAINS OF COLORADO LATE TONIGHT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS NORTHEAST COLORADO AFTER MIDNIGHT AND WILL BRING STRONG NORTH WINDS AND MUCH COOLER AIR. NORTH WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL DEVELOP LATE TONIGHT OVER THE NORTHEAST PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG AND GUSTY NORTHERLY WINDS WILL CONTINUE OVER THE NORTHEAST PLAINS ON MONDAY WITH GUSTS TO 55 MPH AT TIMES THROUGH THE MORNING HOURS. ACCUMULATING SNOWFALL WILL OCCUR IN THE MOUNTAINS...FRONT RANGE FOOTHILLS AND PALMER DIVIDE. AMOUNTS WILL RANGE FROM 4 TO 7 INCHES IN THE MOUNTAINS...2 TO 4 INCHES IN THE FOOTHILLS...WITH 1 TO 3 INCHES OVER THE PALMER DIVIDE AND UP TO AN INCH OVER THE WESTERN AND SOUTHERN SUBURBS OF DENVER. TEMPERATURES ON MONDAY WILL BE CONSIDERABLY COOLER. THE COLD... CLOUDY AND WET WEATHER MAY LINGER THROUGH THE DAY TUESDAY DUE TO THE VERY SLOW MOVEMENT OF THE STORM SYSTEM. CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE ON WEDNESDAY AS THE STORM SYSTEM MOVES AWAY FROM COLORADO. DRIER AND WARMER WEATHER WILL RETURN TO THE REGION FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GLANCY/COOPER/RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:34 PM MDT | Winter Storm Warning | BOU | Arapahoe, Douglas, Elbert | 26 hr |
| Apr 2, 3:34 PM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jefferson and 2 more | 26 hr |
Nearby
Winter Storm Watches in Colorado, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.